South Dakota, 2012

Hail and Damaging Wind in South Dakota, June 12, 2012

June 12, 2012 · NWS UNR · 6 events in 2 counties and zones

A slow moving thunderstorm produced golf ball sized hail and heavy rain across southern Butte and western Meade Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow moving thunderstorm produced golf ball sized hail and heavy rain across southern Butte and western Meade Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 9:46 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 12, 9:46 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1046 AM MDT TUE JUN 12 2012

.DISCUSSION...16Z WATER VAPOR IMAGERY SHOWING AN UPPER LEVEL SHORT WAVE
OVER WYOMING...WHICH WILL BE MOVING ACROSS THE BLACK HILLS THROUGH SOUTH
CENTRAL SOUTH DAKOTA IN THE AFTERNOON...INCREASING THE CHANCE OF SHOWERS
AND THUNDERSTORMS DUE TO DECENT AMOUNTS OF INSTABILITY. HIGH CLOUDS
OVER WYOMING AND WESTERN SOUTH DAKOTA AHEAD OF THIS WAVE. A FEW MORNING
SHOWERS HAVE OCCURRED OVER SOUTH CENTRAL SOUTH DAKOTA. THE SURFACE HIGH
HAS MOVED OVER SOUTHEASTERN SOUTH DAKOTA SHIFTING WINDS OVER THE FORECAST
AREA TO THE SOUTHWEST.

&&

.AVIATION...18Z TAF FORECAST
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING WITH THE BEST CHANCE OF STORMS LOCATED FROM THE BLACK
HILLS AREA INTO SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. HAIL
AND LOCALIZED STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORMS THIS AFTERNOON AND EVENING. VFR CONDITIONS WILL
OTHERWISE PREVAIL THROUGH THE AVIATION FORECAST PERIOD...EXCEPT
IN/NEAR TSRA.

&&

.PREV DISCUSSION... /ISSUED 304 AM MDT TUE JUN 12 2012/

DISCUSSION...09Z UPPER LEVEL ANALYSIS SHOWS A TROUGH EXITING THE
NORTHERN PLAINS...WHILE ANOTHER WAVE APPROACHES. HIGH CLOUDS OVER
WYOMING ARE MOVING INTO SOUTH DAKOTA AHEAD OF THIS WAVE...AND A FEW
SHOWERS HAVE FORMED OVER NORTHEAST WYOMING. THE FORECAST AREA IS
UNDER SURFACE HIGH PRESSURE...WHICH IS KEEPING WINDS LIGHT AND
VARIABLE.

AS THE WAVE CONTINUES TO MOVE INTO THE REGION...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. MODELS SHOW AN
AREA OF 500 MB Q-VECTOR CONVERGENCE SLIDING FROM WEST TO EAST ACROSS
SOUTHERN SOUTH DAKOTA THROUGHOUT TODAY...WHILE MUCAPE INCREASES TO
ALMOST 1500 J/KG IN THIS AREA BY 00Z. ADDITIONALLY...THE BEST SHEAR
PROFILE LIES ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL SOUTH
DAKOTA. THESE INGREDIENTS HAVE SPURRED THE ISSUANCE OF A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN HALF OF WESTERN SOUTH
DAKOTA. THE GREATEST THREATS WILL BE LARGE HAIL AND STRONG
WINDS...WITH A SLIGHT POSSIBILITY OF ISOLATED TORNADOES. STORMS ARE
EXPECTED TO FORM OVER THE BLACK HILLS AREA BY AFTERNOON...AND THEN
MOVE EASTWARD WITH THE WAVE. SOUTHERLY WINDS MAY BE A LITTLE BREEZY
ACROSS PARTS OF SOUTH CENTRAL SOUTH DAKOTA...WHERE THE PRESSURE
GRADIENT TIGHTENS BETWEEN THE EXITING HIGH AND THE INCOMING LOW.
THESE SOUTHERLY WINDS WILL AID IN STORM FORMATION THROUGH MOISTURE
ADVECTION. HIGHS WILL RANGE FROM THE MID 70S TO LOWER 80S.

THE ACTIVE WEATHER PATTERN CONTINUES WEDNESDAY...WHEN A STRONGER
DISTURBANCE BEGINS MOVING THROUGH THE NORTHERN PLAINS. MOST OF THE
ENERGY IS PREDICTED TO MOVE THROUGH NORTH DAKOTA...ALTHOUGH SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CLIP NORTHWEST SOUTH DAKOTA AND FAR
NORTHEAST WYOMING WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY
NIGHT. THIS SYSTEM WILL DRAG A COOL FRONT THROUGH THE REGION
WEDNESDAY NIGHT...SWITCHING THE SOUTHERLY WINDS TO THE NORTHWEST.
HIGHS WILL BE IN THE 80S...70S IN THE BLACK HILLS.

STORMS SHOULD CLEAR OUT ON THURSDAY...EXCEPT FOR THE SLIGHT
POSSIBILITY OF TERRAIN-ENHANCED STORMS OVER THE BLACK HILLS. YET
ANOTHER SHORTWAVE APPROACHES THE AREA THURSDAY NIGHT...BRINGING THE
CHANCE FOR MORE NOCTURNAL THUNDERSTORMS. HIGH TEMPERATURES FOLLOWING
THE FRONT WEDNESDAY NIGHT WILL BE SLIGHTLY COOLER...BUT STILL IN THE
MID 70S TO MID 80S.

EXTENDED...ZONAL FLOW FRIDAY INTO NEXT WEEKEND WILL BECOME MORE
AMPLIFIED BY EARLY NEXT WEEK...WHICH WOULD GIVE US RATHER STRONG
CYCLONIC FLOW AND INCREASING POPS FOR THE END OF THE LONG TERM.
ALTHOUGH THERE ARE TIMING DIFFERENCES WITH EACH WAVE...MODELS ARE IN
PRETTY GOOD AGREEMENT...SO POPS WILL CONTINUE TO BE IN THE FORECAST
FOR THE FORESEEABLE FUTURE. TEMPERATURES WILL BE UP TO 10F ABOVE
NORMAL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARDALAMAS
LONG TERM....10
AVIATION...10
Hazardous weather outlook, Jun 12, 3:33 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
433 AM MDT TUE JUN 12 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
433 AM MDT (533 AM CDT) TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE SOUTHERN
HALF OF WESTERN SOUTH DAKOTA. STORMS ARE EXPECTED TO FORM OVER
THE BLACK HILLS AREA BY THIS AFTERNOON...AND MOVE EASTWARD THROUGH
THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN THREATS...AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS WEDNESDAY
INTO WEDNESDAY NIGHT. WHILE MOST OF THE ENERGY IS EXPECTED TO BE TO
THE NORTH...SOME POSSIBLY STRONG TO SEVERE THUNDERSTORMS MAY CLIP
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA WEDNESDAY NIGHT.

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA THROUGH MONDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 12, 12:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE JUN 12 2012

SDZ012-WYZ056-057-071-122030-
BUTTE SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS
WY-
146 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK AND
NORTHWESTERN BUTTE COUNTIES UNTIL 230 PM MDT...

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF ALZADA TO 8 MILES NORTH OF COLONY TO 5 MILES
SOUTH OF COLONY...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COLONY AND AREAS OF WESTERN BUTTE COUNTY NORTH OF HIGHWAY 212 AND
  WEST OF HIGHWAY 85.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4506 10364 4471 10406 4469 10428 4483 10432
      4488 10449 4501 10433 4501 10405 4520 10405
TIME...MOT...LOC 1945Z 223DEG 22KT 4494 10435 4499 10416
          4481 10417

RICHARDS

The radar

The Rapid City radar (KUDX), 90 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Butte

When
June 12, 1:30 PM MST to 4:00 PM MST
Where
Butte County, 2.3 mi ESE of Fruitdale
Reported by
Public
Coordinates
44.658, -103.676

Runoff from heavy rain ponded in yards and fields.

Heavy Rain, Butte

When
June 12, 2:00 PM MST to 4:00 PM MST
Where
Butte County, 3.13 mi WSW of Nisland to Nisland
Reported by
Public
Coordinates
44.646, -103.624

Heavy rain filled ditches and swelled a small creek to four feet wide for a brief time.

Hail, Butte

When
June 12, 3:30 PM MST
Where
Butte County, 2 mi SE of Fruitdale
Measured
1 in hail
Reported by
Public
Coordinates
44.650, -103.691

Hail, Butte

When
June 12, 3:40 PM MST to 3:45 PM MST
Where
Butte County, 4 mi SW of Nisland
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
44.629, -103.627

Hail, Meade

When
June 12, 5:05 PM MST
Where
Meade County, 9.1 mi E of Sturgis
Measured
1.75 in hail
Reported by
Public
Coordinates
44.420, -103.316

Thunderstorm Wind, Meade

When
June 12, 5:45 PM MST
Where
Meade County, 0.91 mi NW of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.400, -102.882

Wind gusts were estimated at 60 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410434, 410435, 376235, 376236, 376237, 376238.